Select Page

New report hints at why vaping illnesses may have sprung up in 2019

New report hints at why vaping illnesses may have sprung up in 2019



A new report adds to the evidence that vitamin E acetate might play a role in a spate of vaping-related illnesses that have sickened thousands. It could also offer an early clue about why the illnesses appeared seemingly suddenly this year — though experts caution it’s too soon to rule out other potential culprits.

The chemical — used as an additive or thickener in some vaping products — was found in vaping products used by 11 of 12 patients sickened with vaping-related illness in Minnesota, the Centers for Disease Control and Prevention reported Tuesday. Those products also all contained THC, the ingredient which gives marijuana its high and which the majority of patients with vaping-related illness have used.

Earlier this month, the CDC identified vitamin E acetate as a “potential toxin of concern” in the outbreak of serious lung illnesses associated with vaping or e-cigarette use, which has sickened 2,290 people. There have been 47 deaths tied to the outbreak, according to the CDC.

advertisement

In an analysis published earlier this month by the CDC, researchers found vitamin E acetate in every sample of lung fluid collected from 29 patients with EVALI across 10 states. Health officials have said those findings still need to be confirmed, including through animal studies.

Vitamin E acetate, which is commonly used in supplements and skin creams, doesn’t seem to cause harm when swallowed or used topically. But previous research suggests inhaling the sticky substance might impair lung function. It isn’t clear how widespread the use of vitamin E acetate is in e-cigarette and vaping products nationwide.

The new report also points to a potential answer to a question that has stumped the public health community: Why do the illnesses appear to have only started in 2019, when vaping has been popular for years?

Minnesota health officials tested 10 THC-containing vaping products seized by law enforcement in 2018, before the EVALI outbreak began. They also tested 20 products seized from a raid in 2019, which happened amid the outbreak. None of the products seized in 2018 tested positive for vitamin E acetate — but all of the products in 2019 did. The authors say that suggests “that vitamin E acetate might have been introduced recently as a diluent or filler.”

It’s important to note that the analysis represents only a small slice of the wide range of products used by patients with vaping-related illnesses. The report’s authors say there’s a need for more research to determine whether inhaled vitamin E acetate is directly causing cases of EVALI. The CDC has also said it’s too soon to rule out other possible causes.

Health officials are urging the public to avoid vaping, and in particular, to avoid using products that contain THC or that were purchased from informal sources. The CDC also warned against adding vitamin E acetate to any vaping products.





Source link

About The Author

Leave a reply

Your email address will not be published. Required fields are marked *